Stephen J. Schueler, M.D.

Overview Incidence Symptoms Evaluation Treatment questions for doctor specialist Home Care mouth ulcers pain in adults pain in children warning signs Outlook Complications Underlying Cause infections Anatomy

Rash Erythema Multiforme Overview

Another name for Rash Erythema Multiforme is Erythema Multiforme.

What is erythema multiforme?
A person with erythema multiforme has an allergic rash that looks like bull's eye targets on the skin surface. Erythema multiforme is caused by an infection or allergy. Most cases occur in people who are between 20 and 40 years old, and resolve within 3 weeks. Stevens-Johnson syndrome is a severe form of erythema multiforme.

What are the symptoms of erythema multiforme?
Symptoms of erythema multiforme include a rash that looks like a bull's eye target; pale center surrounded by a red ring. The rash may form blisters in the center of the target. The rash often spreads rapidly and can involve the mouth, eye, intestines, joint, and genitals. Other symptoms include eye pain, eye redness, eye discharge, vision changes, oral ulcers, and genital sores.

How does the doctor treat erythema multiforme?
The treatment for erythema multiforme depends on the underlying cause. Treatment for erythema multiforme may include intravenous fluids, warm wet compresses, saltwater oral rinses, antiviral medications, and corticosteroids.

Continue to Rash Erythema Multiforme Incidence

Last Updated: Dec 10, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Rash Erythema Multiforme References
  1. Forman R, Koren G, Shear NH. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a review of 10 years' experience. Drug Saf. 2002;25(13):965-72. [12381216]
  2. Leaute-Labreze C, Lamireau T, Chawki D, Maleville J, Taieb A. Diagnosis, classification, and management of erythema multiforme and Stevens-Johnson syndrome. Arch Dis Child. 2000 Oct;83(4):347-52. [10999875]
  3. Letko E, Papaliodis DN, Papaliodis GN, Daoud YJ, Ahmed AR, Foster CS. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature. Ann Allergy Asthma Immunol. 2005 Apr;94(4):419-36. [15875523]
  4. Prendiville J. Stevens-Johnson syndrome and toxic epidermal necrolysis. Adv Dermatol. 2002;18:151-73. [12528405]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.